Thunderstorm Wind, Rensselaer
- When
- August 22, 1:30 PM EST
- Where
- Rensselaer County, Troy
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.750, -73.683
A strong cold front moved across eastern New York during the afternoon of August 22. Scattered thunderstorms developed ahead of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front moved across eastern New York during the afternoon of August 22. Scattered thunderstorms developed ahead of the front. A few of these became severe. A severe thunderstorm produced wind gusts that brought down powerlines in the city of Troy in Rensselaer County, which resulted in sporadic power losses. Another storm became severe in Columbia County as winds from it knocked down trees in Copake. More trees and power lines fell on the train tracks in Germantown. Lightning from the same storm struck a cross on top of the church in Hudson, partially destroying it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 22, 8:15 AM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 915 AM EDT FRI AUG 22 2003 UPDATED WORKZONES AND GRIDS AVAILABLE. PLEASE REFER TO THE UPDATE MARKED 910 AM. .DISC...MODIFIED ALY RAOB...GIVEN THE ADJUSTED TEMPERATURE OF 87...GAVE US A SFC BASED CAPE > 3000 J/KG PLUGGING THIS READING INTO THE MAGLENTA EQUATION NOW GIVE US A TORNADIC EVENT. THE SURFACE BASED CAPES OFF THE ETA SOUNDINGS ARE NOT QUITE AS SCARY...CLOSER TO 2000 J/KG WHICH STILL GIVES US A MAJOR SEVERE EVENT FOR THIS AFTERNOON (> 10 EVENTS PROJECTED). THE PROBLEM IS THAT THERE APPEARS TO BE TWO DISTINCT BOUNDARIES...THE PREFRONTAL TROUGH AND THE REAL COLD FRONT...THAT WILL SLIP BY LATER THIS AFTERNOON AND EVENING RESPECTIVELY. I SUSPECT THE PREFRONTAL WILL BE THE MAIN SHOW...WHICH COULD SQUELCH THE FULL POTENTIAL JUICE OUT OF THE ATMOSPHERE. IF NOT...THEN WE COULD BE TALKING OF A WHOPPER OF AN EVENT. SPC HAS MOST OF OUR REGION IN SLIGHT RISK...AND WILL CERTAINLY KEEP ENHANCED WORDING IN THE TEXT. THE REASON FOR THE UPDATE...WILL BE JUST TO BETTER TIME CONVECTION...ALONG THE PRE-FRONTAL TROUGH...WHICH IS WHAT THE NIGHT CREW (AND WE) WILL CONTINUE TO FOCUS ON. ALSO...HAVE BACKED OFF CLOUDS A TAD...AND IN MY VERSION...WILL RAISE TEMPS A CATEGORY ACROSS THE BOARD. NO CHANGES TO LATER PERIODS. .HYDROLOGICAL DISCUSSION...PLEASE REFER TO THE PREVIOUS DISCUSSION. .ALY...NONE. ************PREVIOUS DISCUSSION****************** .DISC...FROPA XPCTD ACRS BULK OF FA FM NW-SE BTWN 14Z AND 20Z. WITH THIS TIMING SVR POTENTIAL WL BE LMTD TO SE 1/3 RD OF FA WHICH IS GNRLY WHERE SPC HAS SLIGHT RISK. ONCE ACTVTY ENDS TDY LOOKS LIKE A LONG STRETCH OF DRY WX WITH TUE AFT BEING A PSBL EXCEPTION AS A WK FNT DROPS SE OUT OF SRN CAN ON TUE. .SHORT TERM...WKNG MCS THIS MRNG ACRS WRN AND CNTRL NY WHICH MDLS DID NOT PICK UP ON. STL A DECENT AMOUNT OF LTG WITH CNVCTN AND ACTVTY WL REQUIRE LIKELY POPS THIS MRNG ACRS NRN AND WRN ZONES. ONCE FROPA OCCURS ACRS THIS AREA LATE MRNG PCPN SHLD QUICKLY DIMINISH. CNTRL PTN OF FA WL BE CAUGHT IN BTWN MAIN AREAS OF ACTVTY AS CURRENT CNVCTN LIKELY TO DIMINISH AS IT APPRCHS THIS AREA AND FROPA OCCURS TOO ERLY TO FIRE ALLOT OF CNVCTN THIS AFT. SO WL HAVE LIKELY POPS NW THIS AM...CHC POPS CNTRL PTN ALL DAY AND LIKELY POPS THIS AFT SE. WHILE WND FIELDS NOT OVERLY IMPRESSIVE TDY...H8 20-25 KTS LATE MRNG THRU MID AFT AND H3 JET MAX 50 TO 60 KTS SLICES THRU CNTRL PTN OF FA MID AFT...BUT IMPRESSIVE THETA E RDG AT H8 AND CAPES IN 2000 TO 3000 J/KG RNG ACRS ERN CSTKLS...MID HDSN VLY...LITCHFIELD HILLS AND SRN BERKS AT 18Z. THIS WILL BE THE MAIN AREA OF CNCRN AS WBZ HGHTS DROP BLW 10000 FT AND LIS FALL TO -3 TO -6 RNG. BUFKIT STORM TYPE INDICATES POTENTIAL FOR ISOLATED SUPERCELLS PSBL BTWN 16Z AND 20Z ACRS THIS AREA. WL HNDL WITH ENHANCED WRDG IN THE ZONES. .LONG TERM...DRY BUT COOL WX FOR MID TO LATE AUG ACRS FA OVR THE WKND BFR MOD TREND ERLY NXT WEEK. SLIGHT CHC OF SHRA/TSRA TUE AFT AHD OF A WK CDFNT DROPING SE OUT OF SRN CAN...OTHERWISE DRY FOR MCH OF THE WEEK. .HYDROLOGIC OUTLOOK...QPF AMTS TDY GNRLY A QUARTER TO A HALF INCH ALTHOUGH NOT ALL LCTNS LIKELY TO SEE PCPN. ISOLATED 1 TO 2 INCH AMTS PSBL IN ANY TRAINING TSTMS. .ALY...NONE.
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 350 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.
NYZ053-054-221800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 134 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS IN RENSSELAER COUNTY... AT 134 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNDERLAND TO ADAMS...OR ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF MANCHESTER TO 5 MILES SOUTH OF NORTH ADAMS...STATIONARY. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
The Albany radar (KENX), 36 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332487, 5332488, 5332489, 5332490.